Alert archive / Kansas / Wind Chill Advisories in 2014
Wind Chill Advisory 1, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Jan 1, 2014, 3:01 PM CST for 4 counties in Kansas. It took effect at Jan 2, 2014, 12:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2014, 3:01 PM CST (21:01 UTC)
- In effect from
- Jan 2, 2014, 12:00 AM CST
- Expired
- Jan 2, 2014, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
610 WWUS43 KTOP 012101 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 301 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY CONTINUES THROUGH THIS EVENING... ...WIND CHILL ADVISORY FAR NORTHEAST TONIGHT THROUGH EARLY THURSDAY... KSZ011-012-024-020715- /O.NEW.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/ /O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0300Z/ NEMAHA-BROWN-JACKSON- INCLUDING THE CITY OF...HIAWATHA 301 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. * TIMING...SNOW WILL CONTINUE THROUGH THE EVENING. THE PEAK INTENSITY THROUGH 7 PM...AND SHOULD COME TO AN END BY 9 PM. * TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH ACCUMULATIONS...WITH A SOME AREAS RECEIVING AS MUCH AS 4 INCHES. * WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. * WIND CHILL VALUES...WIND CHILL VALUES AROUND 16 DEGREES BELOW ZERO ARE EXPECTED. * IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED...EVEN AFTER THE SNOW FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$ KSZ026-020715- /O.NEW.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/ /O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/ JEFFERSON- 301 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...SNOW WILL CONTINUE...WITH A PEAK INTENSITY BETWEEN 4 AND 9 PM...AND SHOULD COME TO AN END BY MIDNIGHT. * TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES. * WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. * WIND CHILL VALUES...WIND CHILL VALUES AROUND 15 DEGREES BELOW ZERO ARE EXPECTED. * IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED...EVEN AFTER THE SNOW FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$ KSZ008>010-020>023-034>036-020300- /O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0300Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 301 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. * TIMING...SNOW SHOULD COME TO AN END BY 9 PM. * TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES. * WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER THE PEAK OF SNOWFALL INTENSITY....DECREASING AFTER 9 PM. * IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED... EVEN AFTER THE SNOW FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ KSZ037>040-054>056-058-059-020600- /O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/ MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 301 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...SOUTH OF AN ABILENE TO MANHATTAN TO HOLTON LINE... SNOW WILL MOVE SOUTHEAST THROUGH THE EVENING...WITH A PEAK INTENSITY BETWEEN 4 AND 9 PM...AND SHOULD COME TO AN END BY MIDNIGHT. * TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES. * WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. * IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED... EVEN AFTER THE SNOW FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
3 follow-up statements
854 WWUS43 KTOP 020213 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 813 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY CONTINUES THROUGH THIS EVENING... ... WIND CHILL ADVISORY FAR NORTHEAST TONIGHT THROUGH EARLY THURSDAY... KSZ011-012-024-021500- /O.CAN.KTOP.WW.Y.0001.000000T0000Z-140102T0300Z/ /O.CON.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/ NEMAHA-BROWN-JACKSON- INCLUDING THE CITY OF...HIAWATHA 813 PM CST WED JAN 1 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER WEATHER ADVISORY. A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. SNOW IS COMING TO AN END ACROSS FAR NORTHEAST KANSAS THIS EVENING. NORTH WINDS WILL CONTINUE TO GUST 20 TO 30 MPH THROUGH MIDNIGHT WHICH MAY CAUSE DRIFTING SNOW OVER ROADWAYS. WINDS WILL DECREASE THROUGH THE MORNING ALTHOUGH VERY COLD TEMPERATURES WILL BRING WIND CHILL VALUES TO 16 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$ KSZ008>010-020>023-034>036-020315- /O.CAN.KTOP.WW.Y.0001.000000T0000Z-140102T0300Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY 813 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW IS COMING TO AN END ACROSS NORTH CENTRAL KANSAS THIS EVENING. NORTH WINDS WILL CONTINUE TO GUST 20 TO 30 MPH THROUGH MIDNIGHT WHICH MAY CAUSE DRIFTING SNOW OVER ROADWAYS. WINDS WILL DECREASE THROUGH THE MORNING ALTHOUGH VERY COLD TEMPERATURES WILL BRING WIND CHILL VALUES 8 TO 14 DEGREES BELOW ZERO.. $$ KSZ026-021500- /O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/ /O.CON.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/ JEFFERSON- 813 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST THURSDAY. * TIMING...SNOW WILL CONTINUE...WITH A PEAK INTENSITY BETWEEN 4 AND 9 PM...AND SHOULD COME TO AN END BY MIDNIGHT. * TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES. * WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. * WIND CHILL VALUES...WIND CHILL VALUES AROUND 15 DEGREES BELOW ZERO ARE EXPECTED. * IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED... EVEN AFTER THE SNOW FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$ KSZ037>040-054>056-058-059-020600- /O.CON.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/ MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 813 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...SOUTH OF AN ABILENE TO MANHATTAN TO HOLTON LINE... SNOW WILL MOVE SOUTHEAST THROUGH THE EVENING...WITH A PEAK INTENSITY BETWEEN 4 AND 9 PM...AND SHOULD COME TO AN END BY MIDNIGHT. * TOTAL SNOW ACCUMULATIONS...EXPECT WIDESPREAD 1 TO 3 INCH ACCUMULATIONS...WITH SOME AREAS RECEIVING AS MUCH AS 4 INCHES. * WINDS...NORTH WINDS WILL GUST 20 TO 30 MPH DURING AND AFTER THE PEAK OF SNOWFALL INTENSITY...DECREASING AFTER MIDNIGHT. * IMPACTS...EXPECT DIFFICULT TRAVEL CONDITIONS DUE TO SLICK ROADWAYS AND VISIBILITY REDUCED AT TIMES TO A QUARTER MILE OR LESS. SOME BLOWING AND DRIFTING OF THE SNOW IS ALSO EXPECTED... EVEN AFTER THE SNOW FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
640 WWUS43 KTOP 020458 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1058 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY CONTINUES THROUGH THIS EVENING... ... WIND CHILL ADVISORY FAR NORTHEAST TONIGHT THROUGH EARLY THURSDAY... KSZ026-021500- /O.CAN.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/ /O.CON.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/ JEFFERSON- 1058 PM CST WED JAN 1 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW HAS COME TO AN END ACROSS EAST CENTRAL KANSAS. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY. WINDS WILL DECREASE THROUGH THE MORNING ALTHOUGH VERY COLD TEMPERATURES WILL BRING WIND CHILL VALUES TO 16 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$ KSZ037>040-054>056-058-059-020600- /O.CAN.KTOP.WW.Y.0001.000000T0000Z-140102T0600Z/ MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY- ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 1058 PM CST WED JAN 1 2014 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW HAS COME TO AN END ACROSS EAST CENTRAL KANSAS. $$ KSZ011-012-024-021500- /O.CON.KTOP.WC.Y.0001.140102T0600Z-140102T1500Z/ NEMAHA-BROWN-JACKSON- INCLUDING THE CITY OF...HIAWATHA 1058 PM CST WED JAN 1 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY. SNOW HAS COME TO AN END ACROSS FAR NORTHEAST KANSAS. WINDS WILL DECREASE THROUGH THE MORNING ALTHOUGH VERY COLD TEMPERATURES WILL BRING WIND CHILL VALUES TO 16 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
178 WWUS43 KTOP 021518 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 918 AM CST THU JAN 2 2014 KSZ011-012-024-026-021630- /O.EXP.KTOP.WC.Y.0001.000000T0000Z-140102T1500Z/ NEMAHA-BROWN-JACKSON-JEFFERSON- INCLUDING THE CITY OF...HIAWATHA 918 AM CST THU JAN 2 2014 ...WIND CHILL ADVISORY HAS EXPIRED... THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. WIND CHILL INDICES HAVE NOW WARMED TO 10 TO 14 BELOW ZERO AND WILL CONTINUE TO WARM ABOVE 10 BELOW ZERO THROUGH THE MORNING HOURS. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 11:27 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Jan 1, 11:27 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1127 AM CST Wed Jan 1 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 250 AM CST WED JAN 1 2014 Short wave trough energy aloft was deepening as it moved across western Nebraska this morning. Meanwhile...a sharp frontal boundary was set up from west to east across the forecast area...roughly just south of I-70 at 3 AM. Temps near the Nebraska border were in the mid teens while temps in east central KS were in the mid 30s. This front will continue to shift south through the day while the upper trough is forecast to move through Kansas by this evening. The latest model guidance is consistent in indicating a period of strong pressure advection on the 1.5 PVU surface coinciding with a broad area of frontogenesis and jet level speed divergence to produce a band of moderate to strong ascent across the area. While there is some dry air to overcome early on, the magnitude of the forcing should be more than sufficient to quickly overcome the dry air this afternoon. Deep saturation and lift through the dendritic growth zone along with cooling temperatures through the column should result in snow ratios initially around 11:1 or 12:1 with a gradual increase toward 16:1 or so. Would expect to see some short lived periods of moderate to heavy snow coincident with the stronger frontogenesis band, and the real limiting factor with this snow event is the speed at which the system is moving with an expected duration of only around 6 hours. Generally expect total liquid precip to be in the 0.1 to 0.25 range which would produce snow totals of 1 to 3 inches. However, there are a few models that are more aggressive with the forcing (NAM in particular), and produce an area of up to 0.4 inches of liquid in northern Kansas. This is currently an outlier and treated as such, although the current setup would be potentially favorable for a band of fairly strong mid level frontogenesis, and so the high model outliers are not treated as totally impossible. North winds are also expected to increase quite a bit today. It appears that the boundary layer will be rather well mixed up to between 1k and 2k feet. Winds at the top of the mixed layer will likely be 30 kts or greater, so expect some surface wind gusts int he 25 to 30 mph range. The fairly fluffy snow expected to fall for at least the last half of the event would likely blow around a bit with these kinds of winds, and would expect some reduced visibility and minor drifting. A brief period of visibility of a quarter mile or less during the period of peak snowfall intensity seems feasible. .LONG TERM...(Thursday through Tuesday) Issued at 250 AM CST WED JAN 1 2014 Upper trough exits eastward Thursday morning with gradual clearing skies in its wake. Fresh snow cover combined with the surface high in control to our east should allow for another chilly afternoon with highs in the middle to upper teens. On Friday, the upper trough continues to shift east along with the cold dome of high pressure dipping southeast, allowing southerly flow to return at the surface and warming temperatures. Despite the lee trough inducing strong southwest winds and decent warmer air advecting northward, snow cover will still have a cooling effect on highs. Therefore I leaned slightly more conservative on the cool side in the low to middle 30s. Focus turns to the next upper shortwave trough entering the Pacific northwest. As it digs southward, a cold front pushes through northeast Kansas on Saturday. The colder air lags behind the wind shift and should not have much effect on high temperatures with readings in the 30s. A wide swath of light snow develops within the center of the vort max as it passes southeast Saturday evening into Sunday. This system still exhibits inconsistency between model guidance on placement of the wave with the 00Z ECMWF being the most aggressive with qpf amounts for the area. Regardless, qg forcing does not appear to be particularly strong in the mid levels with perhaps light snow accumulations possible. Highs Sunday will only fall to the 20s which is much warmer compared to the coldest air of the season thus far on Monday. Models are consistent in a very strong and frigid closed upper low diving south across the Great Lakes Region. 850 MB temps are around -20C on Monday afternoon mixing down to the single digits to perhaps the lower teens for high temperatures. Made slight tweaks to lower these highs as well as Tuesday morning lows generally around or just below 0 degrees Fahrenheit. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1127 AM CST WED JAN 1 2014 Conditions are still VFR at the start of the TAF period, although this should be short lived. Cigs are expected to become MVFR after 19Z and then reduce to IFR VSBYs and perhaps cigs in the 20Z to 22Z time frame. Lowest vsbys are expected to be from near 22Z or 23Z til about 01 or 02Z when LIFR vsbys with most intense snowfall is expected. The snow should clear out quickly after 04Z with VFR conditions following shortly thereafter. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY until 9 PM CST this evening FOR KSZ008>012-020>024-034>036. WINTER WEATHER ADVISORY from 3 PM this afternoon to Midnight CST tonight FOR KSZ026-037>040-054>056-058-059. && SHORT TERM...Barjenbruch LONG TERM...Bowen AVIATION...53
Hazardous weather outlook, Jan 1, 3:08 AM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 308 AM CST WED JAN 1 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-020915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 308 AM CST WED JAN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD SNOW IS EXPECTED ACROSS THE AREA TODAY. ACCUMULATIONS SHOULD RANGE FROM 1 TO 3 INCHES...WITH A FEW AREAS SEEING UP TO 4 INCHES. THE SNOW WILL BE ACCOMPANIED BY NORTH WINDS GUSTING 20 TO 30 MPH. THE WIND IN COMBINATION WITH PERIODS OF MODERATE TO HEAVY SNOW MAY CAUSE BRIEF VISIBILITY RESTRICTIONS OF A QUARTER MILE OR LESS DURING THE PEAK SNOWFALL INTENSITY...MAINLY FROM MID AFTERNOON INTO MID EVENING. THE SNOW SHOULD COME TO AN END ACROSS THE ENTIRE AREA BY MIDNIGHT...ALTHOUGH WINDS MAY CONTINUE TO CAUSE MINOR BLOWING AND DRIFTING SNOW THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BITTERLY COLD WIND CHILLS BETWEEN NEGATIVE 10 AND NEGATIVE 20 DEGREES ARE POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Jan 1, 2:33 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CST WED JAN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM SNOW 5 WSW WASHINGTON 39.78N 97.14W
01/01/2014 M2.6 INCH WASHINGTON KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:57 AM CST | Winter Weather Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 20 hr |
Nearby
Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.